Ulipristal warning

There’s a new warning out about ulipristal acetate 5 mg tabs (Esmya); it has been found to cause serious liver injury in some cases. The advice from the MHRA is that no new courses should be started, even in patients who have had previous courses without problems. Current courses do not need to be stopped, but precautions should be taken as below:

  • Warn patients on ulipristal of the symptoms of liver injury (N&V, loss of appetite, fatigue, RUQ pain, jaundice, etc. and advise them ‘about specific actions to take’ if they develop such signs (which I assume means ‘see your GP pronto’, although that seems to be left vague for some reason).
  • Monitor LFTs at least monthly, as well as one further time 2 to 4 weeks after stopping treatment, and immediately if a patient presents with symptoms of liver injury as above. (It would be useful to know whether, for patients presenting to their GP on Friday afternoon, ‘immediately’ in this context means ‘Monday morning’ or ‘send into hospital’, but, alas, that isn’t the kind of detail that people in medication regulatory agencies think of. I suppose it’s a judgement call based on the patient’s condition at the time.)

About Dr Sarah

I'm a GP with a husband and two young children.
This entry was posted in Credits 2018, Medication. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s